Magnesium is present in green vegetables, whole grains, nuts and seeds. Diets rich in processed foods and white flour are more likely to be deficient in magnesium. Magnesium deficiency is hard to determine clinically since the cellular concentration of magnesium is important — not necessarily your serum magnesium level. A 24-hour urine test before and after injection of concentrated magnesium is probably the best predictor of whether you are magnesium deficient. Utilizing a magnesium powder supplement may help rectify any magnesium deficiency; however, excess magnesium also produces side effects.
Diarrhea is a common side effect of excess magnesium, although diarrhea is less common with oral doses, according to Drugs.com. Magnesium collects in your stool and encourages fluid from your body to be expelled. Drink adequate amounts of water with every dose of magnesium powder. Talk to your doctor if you experience chronic diarrhea since this may also induce other deficiencies.
Calcium is well-known to be required for proper bone maintenance. Magnesium, however, competes with calcium for absorption, according to the University of Maryland Medical Center. You may need to take calcium and vitamin D supplements to ensure that you are receiving the proper amount of calcium. Talk to your doctor if you begin to experience any symptoms of calcium deficiency, such as muscle aches, pains and cramps.
Magnesium powder may lead to muscle paralysis, according to MayoClinic.com. This side effect is rare yet serious. Excess magnesium may prevent your muscles from receiving any electrical stimuli from your nerves. For example, if your diaphragm is unable to receive the proper electrical signals, you may not be able to breathe properly. Muscle paralysis can progress quickly. If you notice that you are becoming short of breath, talk to a doctor immediately.
Heart and Kidney Problems
Magnesium powder may provide excess amounts of magnesium that build up in your kidneys. This buildup may induce cell death and lead to degradation if not dealt with by a medical professional. Lower blood pressure induced by the excess magnesium might cause a slower heart rate and lead to cardiac arrhythmias. Talk to your doctor immediately if you experience any of these side effects after taking magnesium.